Health Canada Advisory: The Risks Of Acetaminophen Poisoning In Young Children

These tablets are red and sweet tasting, and may appear like candy.

Health Canada is reporting that there have been multiple incidents of acetaminophen poisoning in young children due to unintentional exposure to adult acetaminophen easy-to-swallow tablets. An acetaminophen overdose can pose a high risk of liver damage.

The agency is advising parents to take precautions in order to prevent accidental exposure of young children to adult acetaminophen easy-to-swallow tablets following multiple incident reports to poison control centres. These tablets are red and sweet tasting, and may appear like candy to young children. They are packaged in bottles with a red, gear-shaped cap that is designed for easy opening and may seem like a toy.

Unintentional ingestion of acetaminophen products can result in overdose and serious health consequences, including liver damage or death. Symptoms of an overdose include nausea, vomiting, loss of appetite and pain in the upper part of the abdomen or stomach.

The acetaminophen easy-to-swallow tablets are available in 325 mg and 500 mg strengths and come in different package sizes and styles. Easy-to-swallow tablets are designed for consumers who have difficulty swallowing such as people who have suffered a stroke or people with nerve disorders (e.g., Parkinson's disease, multiple sclerosis). Non-child-resistant packaging with easy to open caps is available for consumers who have difficulty opening child-resistant containers, such as the elderly or those with arthritis in their hands. If you have young children, these are not the containers you should purchase.

That's where parents need to take precautions

Health Canada is advising parents and caregivers to select child-resistant packaging and to make sure that the cap is properly closed after each use. In addition, products should be stored in a locked box, container or cabinet, out of the sight and reach of children. If you think your child has inadvertently taken adult acetaminophen tablets, call the Ontario poison control centre right away, and report any health product adverse events to Health Canada.

You should also avoid taking medications in front of your kids as they will often copy the actions of the adults in their lives.

What Health Canada is doing

Health Canada is communicating this important safety information to healthcare professionals and Canadians. They're continuing to review this issue and work with manufacturers to determine appropriate measures to improve the safe use of these products.

Public enquiries about this advisory should be directed to: 613-957-2991, 1-866 225-0709 or hcinfo.infosc@canada.ca.

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.